Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

April 19, 2017Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Apr 19, 2017, 4:44 PM EDT for Lawrence County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 4:44 PM EDT (20:44 UTC)
Expired
Apr 19, 2017, 5:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS81 KRLX 192044
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
444 PM EDT WED APR 19 2017

KYZ105-WVZ005-192115-
Lawrence-Wayne-
444 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Charley, or 9
miles southwest of Louisa, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways. Turn around, don't drown.

Locations impacted include...
Blaine, Dunlow, Ulysses, Charley, Gallup, Clifford and Glenhayes. 


LAT...LON 3805 8284 3810 8242 3791 8245 3791 8247
      3790 8247 3792 8248 3793 8250 3794 8249
      3796 8253 3795 8258 3793 8258 3792 8260
      3789 8260 3788 8262 3791 8272 3798 8287
TIME...MOT...LOC 2043Z 275DEG 11KT 3799 8268 

$$

MEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 19, 3:18 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 19, 3:18 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
318 PM EDT Wed Apr 19 2017

.SYNOPSIS...
Weather remains unsettled with a warm front remaining in our
vicinity, and then a cold front crossing Thursday night. Front
lifts back north late Friday night/Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 145 PM Wednesday...

Most of the shower activity has kept to the southern coalfields
this afternoon with little to no lightning activity noted.
Instability has been marginal at best, and clouds have helped
suppress heating, keeping any surfaced based development at
bay. Thus, rainfall amounts have been light, even with the
higher dbz returns on cells. Clouds will keep overnight mins up
Thursday morning. Will see some increase in instability on
Thursday ahead of approaching cold front. This will lead to an
increase in shower and thunderstorm activity. However, coverage
will still likely remain in the chance category.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 255 PM Wednesday...

Focus will be on the pronged rainfall potential over the middle
Ohio Valley heading into the weekend, with a cold front passage
stalling south of the area, returning north as a warm front and
stalling once again over the CWA with the surface low moving
west to east. Extensive frontogenesis will keep the uplift going
in the baroclinic zone, with PWAT values pushing the 1.10 inch
range. SPC has the area marked for only general thunderstorms,
but with WPC taking the 1-5 day rainfall totals into the 3-4
inch range over the southern CWA, water will be the main
concern. Will have to see how areas recently hit hard this past
weekend recover, and what areas receive priming amounts from the
frontal passage before it retreats back north. Vertical
profiles do indicate that it could be tough to realize all of
the precipitable water heading into Saturday, but the flow aloft
parallel to the surface boundary will keep the rounds of
showers and storms moving through.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 255 PM Wednesday...

Surface low finally exits Saturday night, pulling the rain out
Sunday, bringing a drier period back into play. Shortwave trough
aloft lifts northeastward into the Great Lakes Tuesday night,
so the rain from that system should stay north. Broad upper
level trough sets up over the intermountain west, with a new
baroclinic zone developing northwest of our CWA. Should stay
dry until a surface low departs from the southern plains, while
we get back into a warming trend.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM Wednesday...

Moist atmosphere column will remain in place as forecast area
remains under the warm sector. Column dries this evening, then
next feature, in the form of a cold front approaches at the end
of the TAF period. Most sites will remain under general MVFR
with scattered showers through this evening. There will be a
recovery in CIG and VSBY values this evening. Mountain sites,
like KEKN and KBKW will see lowered cigs in stratus after 06z,
lingering into Thursday morning.

Surface pressure gradients have weakened with generally light
winds expected. By late in the TAF period and past 18Z expect an
uptick in convective activity ahead of next front due to pass
Thursday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Isold IFR may occur with heavier rain
showers or possibly thunderstorms this afternoon and again on
Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    H    M
EKN CONSISTENCY  M    H    L    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    L    L    L    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    H    M    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR possible in showers and thunderstorms Thursday night, as a
cold front approaches, and then in stratus behind the front
overnight Thursday night into Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/26
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Apr 19, 4:15 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
415 AM EDT Wed Apr 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
415 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 19, 4:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
444 PM EDT WED APR 19 2017

KYZ105-WVZ005-192115-
Lawrence-Wayne-
444 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Charley, or 9
miles southwest of Louisa, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways. Turn around, don't drown.

Locations impacted include...
Blaine, Dunlow, Ulysses, Charley, Gallup, Clifford and Glenhayes.

LAT...LON 3805 8284 3810 8242 3791 8245 3791 8247
      3790 8247 3792 8248 3793 8250 3794 8249
      3796 8253 3795 8258 3793 8258 3792 8260
      3789 8260 3788 8262 3791 8272 3798 8287
TIME...MOT...LOC 2043Z 275DEG 11KT 3799 8268

MEC

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.